Giving children paracetamol linked to asthma: research – Telegraph

Although paracetamol is the safest known drug for treating fevers in children, researchers are concerned that it is being overused, and with its potential link to longer-term side-effects such as these, best to save the paracetamol for when your little one really needs it! -

A new study conducted in New Zealand has now found that young children given paracetamol may be at greater risk of asthma and allergies.

Julian Crane, a professor at Otago University in Wellington and author of the report, said: “The problem is that paracetamol is given quite liberally to young children.

“There’s a lot of evidence suggesting that something is going on here. It’s not completely clear-cut, that’s the problem.”

The research, published the journal Clinical and Experimental Allergy tracked almost 1500 children as part of the New Zealand Asthma and Allergy Cohort Study.

Prof Crane said: “The major finding is that children who used paracetamol before the age of 15 months (90 per cent) were more than three times as likely to become sensitised to allergens and twice as likely to develop symptoms of asthma at six years old than children not using paracetamol.

“However, at present we don’t know why this might be so. We need clinical trials to see whether these associations are causal or not, and to clarify the use of this common medication.”

The research found that by six years of age, 95 per cent of the study sample was using paracetamol and there was a significant increased risk for asthma and wheezing.

But the findings depended on how much paracetamol was being used, with the risk greater for those with severe asthma symptoms.

Crane said there were few other options for fever control in young children as parents are advised to avoid aspirin.

Click Giving children paracetamol linked to asthma: research – Telegraph to read the full article.

Tags: , ,

No comments yet.

Leave a Reply